Alert archive / Indiana / Flash Flood Warnings in 2019
Flash Flood Warning 6, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at May 29, 2019, 11:48 PM EDT for Dubois County, Indiana. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2019, 11:48 PM EDT (03:48 UTC)
- Expired
- May 30, 2019, 2:03 AM EDT
- In force
- 2 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Dubois County, IN
The radar
The Evansville,IN radar (KVWX), 73 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 12:01 AM EDT | FLASH FLOOD | Ireland, IN | DEPUTIES REPORTING WATER OVER THE ROAD ON HWY 56 WEST OF JASPER NEAR IRELAND. |
| May 30, 1:31 AM EDT | HEAVY RAIN 2.22 | Kellerville, IN | MEASURED AT STATION DW2436 OVER A 2.5 HOUR PERIOD. 24-HOUR RAINFALL TOTAL OF 3.13 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted.
389
WGUS53 KLMK 300348
FFWLMK
INC037-300645-
/O.NEW.KLMK.FF.W.0006.190530T0348Z-190530T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1148 PM EDT Wed May 29 2019
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Northern Dubois County in south central Indiana...
* Until 245 AM EDT.
* At 1148 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
two inches of rain have already fallen. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Jasper, Dubois, Hillham, Portersville, Dubois Crossroads, Norton,
Kellerville, Haysville, Ellsworth and Thales.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
3850 8698 3850 8696 3849 8696 3849 8695
3851 8693 3850 8691 3850 8688 3853 8683
3852 8668 3843 8668 3834 8707
$$
RJS2 follow-up statements
464
WGUS73 KLMK 300422
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
1222 AM EDT Thu May 30 2019
INC037-300645-
/O.CON.KLMK.FF.W.0006.000000T0000Z-190530T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dubois IN-
1222 AM EDT Thu May 30 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT FOR
NORTHERN DUBOIS COUNTY...
At 1201 AM EDT, local law enforcement reported over the road on
State Road 56 near Ireland. Other roads likely have become water
covered from heavy rainfall over the last couple of hours. Rain
rates are diminishing, but the threat for flash flooding will
continue for the next hour or two.
Some locations that will experience flooding include...
Jasper, Dubois, Hillham, Portersville, Dubois Crossroads, Norton,
Kellerville, Haysville, Ellsworth and Thales.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
3850 8698 3850 8696 3849 8696 3849 8695
3851 8693 3850 8691 3850 8688 3853 8683
3852 8668 3843 8668 3834 8707
$$
RJS773
WGUS73 KLMK 300603
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
203 AM EDT Thu May 30 2019
INC037-300612-
/O.CAN.KLMK.FF.W.0006.000000T0000Z-190530T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dubois IN-
203 AM EDT Thu May 30 2019
...THE FLASH FLOOD WARNING FOR NORTHERN DUBOIS COUNTY IS CANCELLED...
The heavy rain has ended and law enforcement reports that flood
waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
3850 8698 3850 8696 3849 8696 3849 8695
3851 8693 3850 8691 3850 8688 3853 8683
3852 8668 3843 8668 3834 8707
$$
RJSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 29, 9:17 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 29, 9:17 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Louisville KY 917 PM EDT Wed May 29 2019 .Forecast Update... Issued at 916 PM EDT Wed May 29 2019 Convection continues over mainly far southwestern KY this evening. Convection over much of the WFO LMK area has subsided this evening with the loss of heating and a relative area of higher stability over much of the region. Convection has shown a downturn in strength over the last hour as cold pools are now emanating eastward from under the convection. The downward trend in strength should continue over the next few hours as this western KY convection moves eastward into a more stable airmass. For the overnight period, convection over western KY is forecast to move northeastward and back into the WFO LMK area overnight. We'll see rainfall move back into our western counties within the hour and we may see some showers back in the Louisville metro region by 1100 PM tonight. While surface based instability will continue to wane, model proximity soundings do show some elevated instability over the region. Thus, it will not be surprising to see some thunder with this activity later on tonight. Best chances for rainfall overnight look to be west of a line from Bowling Green to about Frankfort or so. Thus, have kept higher PoPs in these areas, with a lesser chance further east and southeast. As cold front out to the west pushes eastward tonight, convection will likely spread further eastward into the Bluegrass region after dawn on Thursday. Overall threat for severe weather tonight looks rather marginal. Forecast shear profiles are expected to drop off while the low-level jet refocuses out to the west. Marginal instability will be present, so some storms could pose a gusty wind hazard, though the most likely hazardous threat would be heavy rainfall and isolated flooding issues. Will highlight these threats in the updated Hazardous Weather Outlook product. Have done a quick refresh of the grids and text/graphical products are in production and will be available shortly. Issued at 700 PM EDT Wed May 29 2019 Convective outflow boundary from morning convection had some severe cells that developed along it. One HP supercell formed over Christian and Muhlenberg counties and slid down the boundary producing large hail through southern Butler, northern Logan and into Warren county. While these storms have diminished, renewed convective development along old reinforced outflow boundary has developed. This activity is expected to lift northward. Short range high resolution models suggest that it will hold together through around sunset and then may diminish. The highest chances of precipitation this evening would be in areas west of the Natcher Parkway (or the western third of our forecast area). Will continue to monitor the data and environment this evening and make future adjustments to the overnight forecast in a few hours. && .Short Term...(This evening through Thursday) Issued at 319 PM EDT Wed May 29 2019 ...Severe Threat Remains For Southern KY This Afternoon... Convection from the first wave was never really able to get established ahead of the outflow boundary, and has now pushed east of the area. Focus is now on the still untapped airmass along and south of the outflow boundary which is now across our southern KY counties. Of particular interest is an isolated supercell that has latched onto the boundary and will be moving into northern Logan county soon. Large hail, downburst winds, and perhaps a tornado threat will exist given the localized enhancement to low level SRH offered by the boundary. Right now the overall setup is only offering around 100 M2/S2 of effective SRH in that area, which isn't very favorable for tornadoes by itself. Keeping a close eye on this storm as it approaches northern Logan County. Otherwise, the other area of concern is southern IL/SW Indiana where strong instability has developed in the wake of morning convection. Some decent moisture convergence is going on in that area right now, and if convection pops we will likely have to watch for strong to severe storms developing in that area and moving back into our southern IN counties this evening. Not overly confident in this scenario but will have to monitor. So, the actual forecast will call for isolated to widely scattered storms for the remainder of the afternoon and evening, most likely down along southern KY where the airmass remains untapped. There should be a relative lull around and briefly after Midnight before the next round of showers and storms begins to move into our SW ahead of a disturbance moving into the lower Ohio and Wabash River Valleys. Some of the storms could become strong early Thursday and through the day however overall instability will be a little in question despite a pretty decent shear profile. Cold front moves through the area late evening, briefly ending shower and storm chances from W to E. Lows tonight drop to the upper 60s, and highs tomorrow reach the upper 70s and low 80s. .Long Term...(Thursday night through Wednesday) Issued at 257 PM EDT Wed May 29 2019 Thursday Evening - Sunday... Lingering showers and a few storms are possible Thursday night into Friday morning behind the cold front as the upper low moves into the region. Isolated convection will then be possible Friday afternoon mainly in east central KY as an upper level disturbance moves off to the southeast. Otherwise, expect mainly dry weather Friday afternoon through early Saturday as ridging builds in over the central U.S. This will keep us in northwest flow behind the upper low, bringing cooler temperatures to the area. High temperatures Friday will be in the upper 70s to low 80s. The next round of showers/storms are possible as early as Saturday afternoon if a leading shortwave can spark convection. If not, showers/storms may hold off until Sat night into Sunday as a cold front dives south through the Ohio Valley. Sunday Night - Wednesday... A Canadian High will then build over the Great Lakes and slide to our northeast at the beginning of next week, keeping us mostly dry. We return to southwest surface flow Tuesday, bringing high temperatures back into the low-mid 80s Tuesday and Wednesday. && .Aviation...(00Z TAF Issuance) Updated at 700 PM EDT Wed May 29 2019 Convectively induced outflow boundary resides across southwestern KY this evening. This line is roughly from KHOP westward through KPAH. This boundary is forecast to lift northward this evening and will primarily affect western KY. The last few runs of the HRRR model do lift this boundary northward this evening, but the convection in the model weakens after sunset. Overall confidence in this is rather low, so will keep some VCTS in KHNB/KSDF per the previous amendments. KLEX looks to be least affected by convection this evening. Probably will keep a few hours of VCTS in at KBWG due to its close proximity to remnant outflow boundary. Overnight, we may start off dry, but another wave/disturbance will move into the region late tonight and into the pre-dawn hours of Thursday. Overall, it appears that KHNB/KSDF/KBWG would be most affected with this activity with KLEX being least affected due to its eastward location away from convection though KLEX will likely see additional showers Thursday morning as the disturbance rolls northeastward. Winds overnight will be out of the southwest at 5- 10kts and will pick up again during the day on Thursday. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update.......MJ Short Term...BJS Long Term....AMS/JMB Aviation.....MJ
Hazardous weather outlook, May 29, 9:42 PM EDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 942 PM EDT Wed May 29 2019 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-310145- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 942 PM EDT Wed May 29 2019 /842 PM CDT Wed May 29 2019/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Overnight. Showers and scattered thunderstorms are expected overnight across the western sections of the outlook area. The best chances for storms overnight will be generally west of a line from Frankfort to Tompkinsville. The overall threat of severe weather is low, but any strong storm could produce gusty winds, torrential rainfall, and cloud to ground lightning. Locally heavy rainfall could lead to some localized flooding issues, mainly west of I-65. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered storm chances exist again on Thursday areawide. A few strong to severe storms could occur. The main threat at this time appears to be damaging winds. Isolated to scattered storms are also possible Friday, Saturday afternoon, and Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail or damaging winds this evening. BJS/AMS/JMB/MJ
In the hours before
Special weather statement, May 29, 10:25 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
1025 PM EDT Wed May 29 2019
INZ083-300315-
Dubois-
1025 PM EDT Wed May 29 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DUBOIS
COUNTY...
At 1024 PM EDT, strong thunderstorms were clustered near Winslow,
moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm. These storms may intensify, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.
Locations impacted include...
Jasper, Dubois, Hillham, Portersville, Millersport, Dubois
Crossroads, Kellerville, Haysville, Ellsworth and Thales.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
3850 8698 3850 8696 3849 8696 3849 8695
3851 8693 3850 8691 3850 8688 3853 8683
3852 8669 3843 8670 3833 8707
TIME...MOT...LOC 0224Z 241DEG 32KT 3841 8714
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:25 PM EDT | Special Weather Statement | LMK | Dubois | 50 min |
| May 29, 11:18 PM EDT | Areal Flood Advisory | LMK | Dubois | 117 min |
| May 30, 12:08 AM EDT | Areal Flood Advisory | LMK | Washington | 2 hr |
Nearby
Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.